Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 163, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jul 3, 2011, 4:18 PM CDT for 4 parishes in Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2011, 4:18 PM CDT (21:18 UTC)
- Expired
- Jul 3, 2011, 4:45 PM CDT
- In force
- 27 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Assumption Parish, LA, Lafourche Parish, LA, Saint James Parish, LA, Terrebonne Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3778 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:34 PM CDT, 44 minutes earlier.
Area forecast discussion, Jul 3, 3:34 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 334 PM CDT SUN JUL 3 2011 .SYNOPSIS... WEAK RIDGING EXTENDS FROM THE WESTERN ATLANTIC ACROSS THE NORTHERN GULF OF MEXICO. A STALLED FRONT EXTENDS ACROSS THE MIDDLE MISSISSIPPI VALLEY WITH A SURFACE HIGH CENTERED OVER SOUTHWESTERN WISCONSIN. LOCALLY...TEMPERATURES HAVE RISEN INTO THE MID TO UPPER 90S... THOUGH RAIN COOLED AIR HAS LOWERED TEMPERATURES INTO THE UPPER 70S AND LOWER 80S IN THE VICINITY OF SCATTERED SHOWERS AND THUNDERSTORMS. && .DISCUSSION... VERY FEW CHANGES MADE TO THE FORECAST. MODELS CONTINUE TO BE IN GOOD AGREEMENT...SLOWLY RETROGRADING THE UPPER LEVEL RIDGE OVER THE NEXT FEW DAYS. WITH ONLY WEAK RIDGING AT THE SURFACE...THIS SHOULD ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA EACH AFTERNOON. AFTERNOON TEMPERATURES HAVE BEEN RUNNING ABOVE GUIDANCE FOR THE LAST COUPLE DAYS. SEE NO REASON WHY THIS WOULDN/T CONTINUE FOR THE NEXT FEW DAYS...SO WILL CONTINUE TO CARRY TEMPS A FEW DEGREES HIGHER THAN GUIDANCE EACH AFTERNOON THROUGH TUESDAY. BY MIDWEEK...WEAK TROUGHING IS FORECAST TO TAKE THE PLACE OF THE UPPER RIDGE. THIS WILL PROVIDE AN ADDITIONAL FOCUS FOR CONVECTION AND CLOUDINESS...WHICH IN TURN...SHOULD HELP KEEP TEMPERATURES FROM RISING AS HIGH. GENERALLY FORECASTING LOW TO MID 90S THROUGH THE SECOND HALF OF THE WORK WEEK. TOWARD THE END OF THE WEEK AND INTO THE WEEKEND...A WEAK TROPICAL WAVE MAY MOVE INTO THE EASTERN AND THEN NORTHERN GULF...THOUGH THERE ARE SOME SIGNIFICANT DIFFERENCES IN THE MODELS CONCERNING THE HANDLING OF THIS WAVE. WILL MENTION THAT ALL OF THE MODELS THAT BRING THE WAVE INTO THE NORTHERN GULF MAINTAIN IT AS AN OPEN WAVE AND DO NOT DEVELOP IT FURTHER. HOWEVER...IF THE WAVE DOES MAKE IT INTO THE NORTHERN GULF...THIS WOULD RESULT IN A SIGNIFICANT INFLUX OF MOISTURE AND WOULD ALSO BRING A MORE SIGNIFICANT CHANCE OF RAIN INTO THE AREA. WILL CONTINUE TO WATCH THIS SYSTEM AND ADJUST THE FORECAST ACCORDINGLY AS THE EVENTUAL OUTCOME BECOMES MORE CLEAR. && .AVIATION... EXPECT VFR CONDITIONS TO PREVAIL OUTSIDE OF SCATTERED CONVECTION. A FEW GUSTS AS HIGH AS 40KTS WILL BE POSSIBLE IN SOME STORMS...BUT THE PROBABILITY OF THESE STRONG STORMS AT ANY GIVEN LOCATION IS TOO LOW TO INCLUDE IN THE TAFS. WILL INCLUDE TEMPO GROUPS AT SEVERAL LOCATIONS WITH GUSTS UP TO 30KT AND WILL AMEND IF STORMS LOOK STRONGER. EXPECT CONVECTION TO DISSIPATE AFTER SUNSET. && .MARINE... WEAK HIGH PRESSURE WILL REMAIN IN PLACE OVER THE COASTAL WATERS THROUGH MOST OF THE WORK WEEK. WINDS WILL GENERALLY BE LIGHT...10 KNOTS OR LESS WITH SEAS MOSTLY 1 TO 2 FEET OR LESS. THE EXCEPTION WILL BE IN THE VICINITY OF ANY THUNDERSTORMS WHERE WIND AND WAVES WILL BE LOCALLY HIGHER. TOWARD THE END OF THE WEEK...A WEAK TROPICAL WAVE MAY ENTER THE EASTERN/NORTHERN GULF. THIS WOULD RESULT IN SLIGHTLY HIGHER WINDS AND SEAS...AS WELL AS A HIGHER CHANCE OF RAIN. THE MAIN IMPACTS WOULD BE OVER THE WEEKEND...WHICH IS BEYOND THE CURRENT FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... MCB 73 96 72 94 / 20 30 20 30 BTR 75 96 74 94 / 20 30 20 40 ASD 76 96 75 93 / 20 30 20 30 MSY 79 94 77 92 / 20 30 20 30 GPT 76 95 75 92 / 20 30 20 30 PQL 75 94 74 92 / 20 30 20 30 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. && 95/DM
Hazardous weather outlook, Jul 3, 11:44 AM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1144 AM CDT SUN JUL 3 2011 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-041645- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1144 AM CDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND PERSIST INTO EARLY EVENING. THE STRONGER THUNDERSTORMS WILL BE ACCOMPANIED BY GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN. A FEW OF THUNDERSTORMS COULD BE STRONG TO LOCALLY SEVERE WITH WIND GUSTS OF 40 TO 50 MPH. HEAT INDEX VALUES WILL RISE INTO THE 99 TO 105 DEGREE RANGE THIS AFTERNOON OUTSIDE OF RAIN AREAS. MINOR FLOODING CONTINUES ALONG THE ATCHAFALAYA RIVER AT MORGAN CITY. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE PERIOD. THE MAIN THREATS WILL BE GUSTY TO DAMAGING WINDS...FREQUENT LIGHTNING...AND BRIEF HEAVY DOWNPOURS OF RAIN. HEAT INDEX VALUES WILL RISE INTO THE 98 TO 104 DEGREE RANGE EACH AFTERNOON OUTSIDE OF RAIN AREAS. MINOR FLOODING WILL CONTINUE ALONG THE ATCHAFALAYA RIVER AT MORGAN CITY. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 3, 2:10 PM CDT, 2 hours 8 minutes before
LAZ060>062-032015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 210 PM CDT SUN JUL 3 2011 ...STRONG THUNDERSTORM MOVING NORTHWEST AFFECTING ST. CHARLES PARISH...ORLEANS PARISH...JEFFERSON PARISH... AT 205 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR DOWNTOWN NEW ORLEANS...MOVING NORTHWEST AT 5 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... AVONDALE...BRIDGE CITY...HARAHAN...WAGGAMAN...METAIRIE...KENNER AND THE NEW ORLEANS ARMSTRONG INTERNATIONAL AIRPORT. THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 98/SO
Special weather statement, Jul 3, 3:08 PM CDT, 1 hour 10 minutes before
LAZ039-071-072-032100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 308 PM CDT SUN JUL 3 2011 ...CLUSTER OF STRONG THUNDERSTORMS MOVING WEST AFFECTING WASHINGTON PARISH...TANGIPAHOA PARISH... AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS BETWEEN FRANKLINTON AND AMITE...MOVING WEST AT 5 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...WILMER...TICKFAW...TANGIPAHOA...ROSELAND...INDEPENDENCE AND AMITE THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Local storm report, Jul 3, 3:18 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
318 PM CDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM MARINE TSTM WIND 2 N LAKEFRONT AIRPORT 30.07N 90.03W
07/03/2011 M54 MPH GMZ530 LA ASOS
THE ASOS AT NEW ORLEANS LAKEFRONT AIRPORT REPORTED A WIND
GUST OF 47 KNOTS OR 54 MILES PER HOUR.
&&
98/SOSpecial weather statement, Jul 3, 3:23 PM CDT, 55 minutes before
LAZ047-048-032115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 323 PM CDT SUN JUL 3 2011 ...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHWEST AFFECTING WEST BATON ROUGE PARISH...EAST BATON ROUGE PARISH... AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SCATTERED STRONG STRONG THUNDERSTORMS WERE LOCATED IN THE BATON ROUGE AREA...MOVING SLOWLY WEST AND NORTHWEST AT 5 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...BRUSLY...PORT ALLEN...BATON ROUGE AIRPORT AND BAKER THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, Jul 3, 3:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
359 PM CDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM MARINE TSTM WIND 4 ENE METAIRIE 30.03N 90.11W
07/03/2011 M60 MPH GMZ530 LA C-MAN STATION
THE NEW CANAL STATION REPORTED A WIND GUST OF 52 KNOTS OR
60 MILES PER HOUR.
&&
98/SOSpecial weather statement, Jul 3, 4:09 PM CDT, 9 minutes before
MSZ077-032215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 409 PM CDT SUN JUL 3 2011 ...STRONG THUNDERSTORM MOVING WEST AFFECTING PEARL RIVER COUNTY... AT 406 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 11 MILES NORTH OF POPLARVILLE...MOVING WEST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... RURAL PEARL RIVER COUNTY AT 420 PM THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING...PEA TO DIME SIZE HAIL...AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 24/RR
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 10:10 AM CDT | Special Marine Warning | LIX | 50 min | |
| Jul 3, 3:00 PM CDT | Special Marine Warning | LIX | 60 min | |
| Jul 3, 3:13 PM CDT | Severe Thunderstorm Warning | LIX | Orleans, Saint Bernard | 30 min |
| Jul 3, 3:37 PM CDT | Special Marine Warning | LIX | 23 min | |
| Jul 3, 3:44 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, West Baton Rouge | 36 min |
| Jul 3, 5:14 PM CDT | Severe Thunderstorm Warning | LIX | Lafourche, Terrebonne | 31 min |
| Jul 3, 4:25 PM CDT | Severe Thunderstorm Warning | LIX | Pearl River | 35 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.